Hail, Onondaga
- When
- August 10, 2:30 PM EST
- Where
- Onondaga County, 0.51 mi E of Elbridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.030, -76.440
Showers and thunderstorms associated with a cold front moved across upstate New York during the afternoon. A few storms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms associated with a cold front moved across upstate New York during the afternoon. A few storms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 10, 1:52 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 252 PM EDT WED AUG 10 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL BRUSH NORTHERN NEW YORK ON THURSDAY...AND MAY BRING A FEW SHOWERS TO THE WESTERN MOHAWK VALLEY AND SOUTHERN TUGHILL PLATEAU. OTHERWISE...HIGH PRESSURE WILL DOMINATE THE WEATHER INTO FRIDAY WITH FAIR WEATHER. A FRONTAL SYSTEM WILL APPROACH THE AREA ON SATURDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SCT CONVECTION XPCTD TO DSPT LATE THIS AFTN/ERLY EVNG WITH LOSS OF HEATING AND PSSG OF 1ST S/WV. CRNT ACTIVITY BATTLING MID LVL CAP AND LOW LVL DRYING. SOME MDLS (SPCLY NAM/GEM) ADVERTISING THE PSBLTY OF SCT -SHRA WITH APRCH OF 2NDRY S/WV LATE TNGT...AND THIS WAVE IS EVIDENT ON WATER VAPOR IMAGERY N OF LAKE SUPERIOR. WILL LEAVE LOW CHC POPS FOR FAR NRN/NE ZONES TNGT DUE TO THIS FEATURE. ELSEWHERE MAINLY CLEAR SKIES SHUD PREVAIL. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... WILL LEAVE LOW CHC POPS NRN AREAS ON THU...BEST POTNL FOR SCT --SHRA APPEARS TO BE IN THE 12-18Z TIME FRAME. OTRW...HIGH PRES SHUD PREVAIL INTO FRIDAY. NXT TROF MOVS INTO THE GTLAKES ON SAT. SOME DIFFS IN THE TRACK OF THE ASSCD SFC LOW...BUT ALL GUIDANCE SUGGESTS THE RETURN OF SCT SHRA/TSRA BY SAT AFTN. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... 3 PM UPDATE... FOLLOWED HPC GUIDANCE CLOSELY WITH A LITTLE GMOS FACTORED IN. MODELS CLOSE WITH A STRONG STORM CROSSING THE AREA SUNDAY...THEN HIGH PRESSURE TUESDAY AND WEDNESDAY. EURO SLOWER THAN GFS AS USUAL. IN ADDITION MODELS SLIGHTLY SLOWER THAN PREVIOUS RUNS SO UPPED THE MONDAY POP TO CHC. SUNDAY STORM A SFC LOW AND DEEP UPPER LEVEL TROF. MODELS NOT AGREEING ON THE SFC LOW TRACK BUT ALL CLOSE ENOUGH TO UP POPS TO LIKELY WITH CHC THUNDER. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 130 PM UPDATE... MAINLY VFR THIS AFTN WITH ISOLATED TO SCATTERED SHOWERS MOVING INTO CENTRAL NY. THESE SHOWERS AND A THUNDERSTORM OR TWO WILL REDUCE VSBYS AND MAYBE CIGS TO MVFR AND POSSIBLY IFR BRIEFLY WITH ANY DIRECT HIT. HEAVY RAIN WILL BE THE MAIN CAUSE FOR REDUCING CONDITIONS. AVP WILL MISS THE BULK OF THE SHOWERS SO LEFT TAF DRY. LATE AFTN AND EARLY EVENING COLD FRONT WILL BRING IN DRIER AIR. CLOUDS WILL BECOME SCATTERED. WITH THE DRY AIR ADVECTION FOG WILL BE HARD TO GET. AVP AD ELM WILL HAVE LESS THAN 5 KTS OF SFC WIND BUT THE LOWER LEVELS ARE 15 TO 20 KTS. THURSDAY SOME CU ESPECIALLY IN NY BUT VFR CONDITIONS EXPECTED TO CONTINUE. WEST WIND AT 10 KTS WITH GUSTS TO 15 TO 20 THIS AFTN DROPPING TO 5 KTS OR LESS TONIGHT THEN W TO NW AT 8 TO 10 KTS THURSDAY. OUTLOOK... THURSDAY THROUGH SATURDAY MORNING...VFR. SATURDAY AFTN TO MONDAY...VFR. MVFR/IFR RESTRICTIONS POSSIBLE DUE TO SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...TAC AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1054 AM EDT WED AUG 10 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-111500- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE- 1054 AM EDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ...POTENTIAL EXISTS FOR A FEW ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON... A COLD FRONT WILL PUSH EASTWARD FROM THE EASTERN GREAT LAKES THIS AFTERNOON AND TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY FROM THE EARLY AFTERNOON INTO THE EVENING HOURS. THE STORMS WILL BE OF A HIT AND MISS NATURE BUT COULD CONTAIN LARGE HAIL AND LOCALLY DAMAGING WINDS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. ALL THE SHOWERS AND THUNDERSTORMS WILL DIE DOWN AFTER SUNSET THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PAZ043-044-047-048-072-111500- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1054 AM EDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DJN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT WED AUG 10 2011
NYZ015-023-025-101845-
SCHUYLER NY-TOMPKINS NY-YATES NY-
140 PM EDT WED AUG 10 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN SCHUYLER...SOUTHEASTERN
YATES AND TOMPKINS COUNTIES...
* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR ROCK
STREAM...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
LOGAN AND BURDETT AT 145 PM EDT...
REYNOLDSVILLE AND BENNETTSBURG AT 150 PM EDT...
SMITH VALLEY AND SEARSBURG AT 155 PM EDT...
MECKLENBURG AND PERRY CITY AT 200 PM EDT...
ENFIELD AND JACKSONVILLE AT 205 PM EDT...
NEWFIELD HAMLET AND WILLOW CREEK AT 210 PM EDT...
NORTHWEST ITHACA AND NEWFIELD AT 215 PM EDT...
SOUTH HILL AND ITHACA AT 220 PM EDT...
IF ON OR NEAR SOUTHERN SENECA OR SOUTHERN CAYUGA LAKE...SEEK SHELTER
NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
LAT...LON 4256 7701 4256 7690 4254 7689 4255 7673
4253 7629 4231 7633 4231 7635 4232 7636
4232 7641 4230 7642 4238 7704
RHBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 313 PM EDT WED AUG 10 2011 NYZ055-101945- TIOGA NY- 313 PM EDT WED AUG 10 2011 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY... * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR WILLSEYVILLE...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... JENKSVILLE AND WELTONVILLE AT 320 PM EDT... WEST NEWARK AND NEWARK VALLEY AT 325 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4229 7612 4219 7611 4218 7638 4231 7639 MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 319 PM EDT WED AUG 10 2011 NYZ009-018-036-037-102300- NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA- INCLUDING THE CITIES OF...BOONVILLE...SYRACUSE...ONEIDA...UTICA... ROME 319 PM EDT WED AUG 10 2011 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY THIS EVENING... A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED SOUTH OF LAKE ONTARIO THIS AFTERNOON. INDIVIDUAL STORMS ARE MOVING TO THE EAST AT 30 MPH... AND THE WHOLE LINE IS SLOWLY MOVING TO THE SOUTH. THESE STORMS WILL AFFECT PORTIONS OF ONONDAGA...ONEIDA...AND MADISON COUNTIES THROUGH 6 PM. DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO VERY HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW OF THESE STORMS. STAY TUNED TO YOUR LOCAL MEDIA FOR LATER UPDATES ON THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON. MANNING
The Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
14 hail, 6 thunderstorm wind. Local standard time, as filed.
Multiple trees and wires were blown down on Hier Avenue.
A tree fell on a house on Verbeck Drive.
Trees were blown down.
Trees were blown down.
Trees were blown down.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342711, 342713, 342714, 342715, 342716, 342717, 342718, 342719, 342721, 342722, 342723, 342724, 342725, 342726, 342727, 342728, 342729, 342730, 342731, 342732.